Texas, 2015

Flooding in Texas, July 10, 2015

July 10, 2015 · NWS LUB · 2 events in 2 counties and zones

Multiple rounds of thunderstorms moved northeast late this afternoon and evening over much of the South Plains. An area from southeast Hockley County to the city of Lubbock saw these storms repeatedly take aim through the evening resulting in widespread flooding of streets, roads and playa lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Multiple rounds of thunderstorms moved northeast late this afternoon and evening over much of the South Plains. An area from southeast Hockley County to the city of Lubbock saw these storms repeatedly take aim through the evening resulting in widespread flooding of streets, roads and playa lakes. Although most rainfall amounts in the flooded area were only one to two inches, rounds of heavy rains earlier in the week made for waterlogged soils. Rainfall of nearly 4.5 inches in southeast Hockley County caused portions of Farm-to-Market Road 1585 to be covered in two feet of water with currents of mud making travel nearly impossible.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 10, 2:14 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 10, 2:14 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
314 PM CDT FRI JUL 10 2015

.SHORT TERM...
A COUPLE OF DISTURBANCES NOTED VIA WATER VAPOR
IMAGERY SHOULD HELP TO SPARK ON OR TWO ROUNDS OF CONVECTION THIS
AFTERNOON TOWARD MIDNIGHT. 2000 J/KG MLCAPES ACROSS THE WESTERN
COUNTIES ALONG WITH SOME JET ENERGY SHOULD BE ENOUGH FOR SCATTERED
SHOWERS/STORMS...WITH A MARGINAL RISK OF SEVERE. COVERAGE AND
INTENSITY SHOULD BE DAMPENED SOMEWHAT THIS EVENING...AS UPPER RIDGE
IS BEGINNING TO BUILD FROM THE EAST. THIS RIDGE SHOULD TAKE CONTROL
SATURDAY WITH ONLY SLIGHT CHANCE POPS ACROSS THE WEST AND NORTHWEST
ZONES. COULD SEE SOME LINGERING SHOWERS PAST MIDNIGHT THROUGH NOON
SATURDAY...BUT BUILDING HEIGHTS AND A SUBSEQUENT WESTWARD SHIFT IN
MONSOONAL MOISTURE PLUME WILL SHUT DOWN ALL BUT ISOLATED ACTIVITY.
COULD SEE A FEW LOW STRATOCU AGAIN SATURDAY MORNING BUT EXPECT
COVERAGE/DURATION TO BE LESS SIGNIFICANT. MILD TONIGHT WITH LOWS
NEAR PERSISTENCE. DEFINITE WARMUP TOMORROW BUT KNOCKED DOWN HIGHS A
COUPLE OF DEGREES FROM GUIDANCE WITH EVAPORATIVE LATENT HEAT
PROCESSES AT WORK.

.LONG TERM...
SOME SHOWERS AND THUNDERSTORMS MAY BE LINGERING IN OUR NORTHWESTERN
ZONES LATE TOMORROW NIGHT INTO EARLY SUNDAY AS A SURFACE BOUNDARY
REMAINS UNDER THE WESTERN EDGE OF THE SUBTROPICAL RIDGE. THE RIDGE
IS EXPECTED TO RETROGRADE BY SUNDAY WHICH WILL PUT THE KIBOSH ON
RAIN CHANCES UNTIL MID WEEK. BY MID WEEK THE FORECAST BECOMES A BIT
UNCERTAIN AS GLOBAL MODELS DO NOT WANT TO AGREE ON THE PLACEMENT OF
A WEAK SURFACE FRONT IN ADDITION TO WHETHER THE RIDGE WILL BE
FLATTENED OR NOT. THE GFS HAS BEEN FAIRLY CONSISTENT...PAST SEVERAL
RUNS...IN FLATTENING THE RIDGE BY LATE TUESDAY AS A TROF ALONG THE
WEST COAST PUSHES EASTWARD. THIS WOULD ALLOW ENOUGH WEAKNESS IN THE
RIDGE TO ALLOW CONVECTION TO FIRE NEAR AND AROUND A WEAK SURFACE
FRONT DRAPED ACROSS THE REGION. THE ECMWF...HOWEVER...DOES NOT GIVE
IN TO PEER PRESSURE AND KEEPS THE RIDGE FAIRLY STOUT AND THE FRONT
NORTH OF THE AREA HELPING TO CONTINUE A DRY PATTERN. FOR NOW SLIGHT
POPS HAVE BEEN ADDED IN ACROSS OUR NORTHWESTERN ZONES AS...EVEN WITH
THE ECMWF SOLUTION...THIS AREA WOULD HAVE THE BEST CHANCES OF SEEING
PRECIP BEING CLOSEST TO THE SURFACE FRONT IN WHICH THE ECMWF HAS
JUST TO OUR NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  85  65  91 /  40  20  10   0
TULIA         65  86  66  93 /  40  10  10   0
PLAINVIEW     66  85  67  91 /  30  10   0   0
LEVELLAND     66  87  67  93 /  40  10   0   0
LUBBOCK       67  88  69  94 /  30  10   0   0
DENVER CITY   65  89  65  94 /  40  20   0   0
BROWNFIELD    66  89  67  94 /  30  10   0   0
CHILDRESS     70  91  71  97 /  20  10   0   0
SPUR          69  89  69  94 /  10  10   0   0
ASPERMONT     71  92  71  96 /   0  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/51
Hazardous weather outlook, Jul 10, 4:57 AM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
557 AM CDT FRI JUL 10 2015

TXZ021>044-111100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
557 AM CDT FRI JUL 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHERN TEXAS
PANHANDLE AND MUCH OF THE SOUTH PLAINS THIS AFTERNOON AND EVENING. A
FEW OF THESE STORMS COULD BECOME STRONG OR BRIEFLY SEVERE. THE
STRONGEST STORMS COULD PRODUCE 60 MPH WIND GUSTS...QUARTER SIZE HAIL
AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Hockley

When
July 10, 4:30 PM CST to 11:30 PM CST
Where
Hockley County, 2.13 mi ESE of Smyer to 1.32 mi N of Ropesville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.564, -102.138

Flood, Lubbock

When
July 10, 4:52 PM CST to 6:45 PM CST
Where
Lubbock County, 3.83 mi WNW of Wolfforth to 6.41 mi ESE of (Lbb)lubbock Intl Ar
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
33.512, -102.085

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577624, 577623.